Alert archive / Mississippi / River Flood Warnings in 2017

River Flood Warning 102, NWS New Orleans, LA

October 7, 2017Harrison County, Mississippi

NWS New Orleans, LA issued this river flood warning at Oct 7, 2017, 9:54 AM CDT for Harrison County, Mississippi. It took effect at Oct 8, 2017, 4:21 AM CDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2017, 9:54 AM CDT (14:54 UTC)
In effect from
Oct 8, 2017, 4:21 AM CDT
Expired
Oct 9, 2017, 8:00 PM CDT
In force
40 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
Minor

County Harrison County, MS

The radar

The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tchoutacabouffa River near D Iberville (DIBM6).

Action stage
8 ft
Minor stage
8 ft
Moderate stage
15 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02480590, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this river flood warning went out at Oct 7, 9:31 AM CDT, 23 minutes earlier.

Area forecast discussion, Oct 7, 9:31 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
931 AM CDT Sat Oct 7 2017

...SOUNDING DISCUSSION...
The deep tropical moisture ahead of Hurricane Nate has overspread
the region from onshore flow overnight. PW was at about 2.4 inches
at 6Z and 12Z this morning. That is above the daily record for
this time of year in the SPC Climatology, though not surprising
ahead of an October storm. Winds are ESE at the surface and
become SE with height through 400 mb. Wind speed reaches 30 kts by
2000 ft. The wind profile has low level SRH at about 300 m2/s2.
Tornado threat is relatively low, but possible today and tonight
in tropical bands... especially to the east.

Krautmann

&&

.PREV DISCUSSION... /issued 525 AM CDT Sat Oct 7 2017/

DISCUSSION...Nate strengthened to a hurricane late last evening and
has slowly intensified overnight. Outside of that it has been quiet
over are area with maybe a few light sprinkles here and there but
larger shield of rain has remained offshore.

No significant changes have occurred in the thinking with respect to
Nate. Nate will continue to work between a strong mid-level ridge
over FL and the western Atlantic and a low over the southwestern
Gulf. This is also leading to the rather fast forward motion of Nate
which is sitting around 22 mph to the NNW. This general motion is
expected for another 12 hrs after which Nate should begin to round
the ridge and start turning more north and eventually NE. The
biggest issue is when does this turn take place as a shift of 15-20
miles could make all the difference in impacts with this specific
storm. Most of the impacts will be on the east side of Nate and
given the fast forward motion impacts could be fairly minimal not
too far west of the center of circulation. With that we get into the
forecast thinking. All of the global models are on the left of the
envelope with the more mesoscale models on the right. The official
forecast is currently leaning towards the mesoscale models and thus
are keeping landfall just off Plaquemines parish and towards the MS
coast, closer towards the AL border than the LA border. One thing to
note most of the models that show a more defined/stronger Nate are
on the right side of the envelope while the GFS/EC are weaker and
thus on the left side. With that this is part of the reason we are
leaning towards the right of the consensus however again only a
shift of 15-20 miles west could lead to far greater impacts over the
south and north shores, including the city of NO.

As for the strength forecast, there is still potential for Nate to
continue to strengthen but luckily it is running short on time to do
that and forward speed should hopefully keep it from rapidly
strengthening as well. In favor of strengthening is the very warm
water it is moving over and the lack of shear in place. Official
forecast shows Nate peaking out at 90 mph as it makes landfall but
an additional 5-10 mph is possible so a Cat 2 hurricane at landfall
is not out of the realm of possibility.

The other issue we are running into is that with a stronger
hurricane anticipated the surge values are creeping up and we are
now calling for 5-9 ft of surge with isolated values along the MS
coast higher.

Previous forecaster added this and feel it is still a good summary
of the main hazards and timing (only minor edits made):

1. Tropical storm force winds expected to enter the south and
southeast coastal waters by midday today, spreading north across
coastal areas and the tidal lakes either late this afternoon or
early this evening.

2. Hurricane force winds are expected/possible near the center of
Nate starting this afternoon across southern coastal waters and
spreading north across extreme southeast Louisiana coastal areas and
the Mississippi Gulf coast Saturday night.

3. Storm surge flooding (inundation): Morgan City, Louisiana to
the mouth of the Mississippi River...4 to 6 ft; Mouth of the
Mississippi River to the Mississippi/Alabama border...5 to 9
ft...and Lake Pontchartrain 3 to 5 feet west/northwest portion to 4
to 7 feet east portion.

4. Heavy rainfall: 4 to 7 inches with locally higher amounts
expected across the Mississippi coastal counties, and a Flash
Flood Watch is in effect from 1 pm today through 6 pm Sunday.
Rainfall totals of 2 to 5 inches are forecast in extreme southeast
Louisiana with the highest amounts near the southeast coastal
areas. Moderate rainfall totals are forecast in the far western
areas including Baton Rouge with generally 1/2 inch expected with
locally higher 1 to 3 inch amounts possible.

5. Isolated tornadoes are possible east/northeast of the center,
mainly Saturday night over eastern coastal areas.

Conditions will improve fairly quickly from southwest to northeast
through the day on Sunday as Nate quickly moves northeast towards
the southern Appalachians, however lingering higher precipitable
water and southwesterly winds will keep decent chances of showers
and some thunderstorms in the forecast Sunday night into Monday.

Rain chances lower to slight chance to chance through the remainder
of the week as a weak cold front moves into the region, however the
dry air push remains weak. With that that cold front to cool things
off that we have been watching for still doesn't look like we will
see for at least 7 days. CAB/22/TD

AVIATION... VFR to MVFR category conditions overnight and early
Saturday morning will gradually deteriorate Saturday afternoon into
Saturday night as Hurricane Nate approaches the central Gulf Coast
region. Lowering ceilings, restricted vsbys due to rain, and
increasing winds will impact the terminals during the last half of
the TAF forecast period. 11

MARINE...Conditions should quickly go downhill over
the marine zones through the day today as Hurricane Nate moves into
the area. Tropical Storm conditions and then hurricane conditions
are possible as early as this afternoon through early Sunday.
Hurricane Nate should make landfall overnight between Grand Isle and
Pascagoula. With the fast movement of the storm, expect conditions
to improve pretty quickly by Sunday afternoon with wind speeds over
inner waters easing to 10 to 15 knots. Lower winds and wave heights
can then be expected to continue Monday through Wednesday before a
weak cold front gradually pushes into the coastal waters sometime
late Wednesday into Thursday. CAB

DECISION SUPPORT...

DSS code: Red.
Deployed: NOHSEP.
Activation: High Impact and ER Met.
Activities: Hurricane Nate.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  86  73  84  73 /  70  50  40  30
BTR  86  73  87  73 /  70  50  30  30
ASD  86  75  85  74 /  80  80  50  30
MSY  85  76  85  75 /  80  70  40  40
GPT  84  76  82  76 /  80 100  70  40
PQL  85  75  82  74 /  80 100  70  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Hurricane Warning for LAZ040-058-060>064-068>070-072.

     Hurricane Watch for LAZ056-057-059-065>067.

     Tropical Storm Warning for LAZ039-049-050-056-057-059-065>067-
     071.

GM...Hurricane Warning for GMZ530-532-534-536-538-552-555-557-572-575-
     577.

     Tropical Storm Warning for GMZ550-570.

MS...Hurricane Warning for MSZ080>082.

     Tropical Storm Warning for MSZ077.

     Flash Flood Watch from 1 PM CDT this afternoon through Sunday
     afternoon for MSZ080>082.

GM...Hurricane Warning for GMZ532-534-536-538-552-555-557-572-575-
     577.

     Tropical Storm Warning for GMZ570.

&&
Hazardous weather outlook, Oct 7, 5:44 AM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
544 AM CDT Sat Oct 7 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-072245-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
544 AM CDT Sat Oct 7 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

A Hurricane Warning and Storm Surge Warning for coastal locations
are in effect for those areas of southeast Louisiana generally to
the east of a line from Grand Isle to Reserve to Hammond...and
for the Mississippi Coast as well. The Storm Surge Warning does
not include areas protected by the hurricane levee system.

A Tropical Storm Warning is in effect for Livingston, Ascension,
Washington, and northern Tangipahoa Parishes and Pearl River
County. A Tropical Storm Warning and Hurricane Watch is in effect
for Terrebonne, Lafourche, Assumption and St. James parishes.

Conditions will begin to deteriorate by late afternoon, especially
over southern portions of the warning area, with the worst
conditions overnight into Sunday morning.

Heavy rain is also possible as Nate moves across the region.
Widespread 3 to 5 inches with locally higher amounts are
anticipated. The heaviest rain will occur on the east side of
Nate.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hurricane and Storm Surge Warnings will continue through Sunday
morning before conditions subside as Hurricane Nate moves inland
and away from the region.

For Monday through Friday, the threat of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather or flooding should be relayed to the
National Weather Service or local law enforcement.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 12:08 PM CDTSpecial Weather StatementLIXJefferson, Lafourche, Orleans, Saint Charles67 min
Oct 7, 1:16 PM CDTSpecial Weather StatementLIXAscension, Orleans, Saint Charles, Saint James, Saint John the Baptist, Saint Tammany74 min
Oct 7, 3:07 PM CDTSpecial Weather StatementLIXSaint Tammany, Washington68 min
Oct 7, 9:54 AM CDTRiver Flood WarningLIXHarrison59 hr
Oct 7, 9:54 AM CDTRiver Flood WarningLIXHarrison65 hr
Oct 7, 3:10 PM CDTTornado WarningLIXJackson35 min

Nearby

River Flood Warnings in Mississippi, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.